• Pharmacology
  • Allergy, Immunology, and ENT
  • Cardiology
  • Emergency Medicine
  • Endocrinology
  • Adolescent Medicine
  • Gastroenterology
  • Infectious Diseases
  • Neurology
  • OB/GYN
  • Practice Improvement
  • Gynecology
  • Respiratory
  • Dermatology
  • Mental, Behavioral and Development Health
  • Oncology
  • Rheumatology
  • Sexual Health
  • Pain

Top 10 Common Medication Errors-Drug #1: Acetaminophen

Article

Infants acetaminophen, 80 mg/0.8 mL, was taken off the market early in 2012, and most pharmacies now only carry the 160 mg/5mL concentration. The label, however, does not provide instruction on how to administer an infant dose. Here, another major problem plus simple measures to prevent under- or over-dosing.

Medication errors in the pediatric population occur in both the inpatient and outpatient settings. According to one study, pediatric medication errors occur at an approximate rate of 16% in the outpatient setting.1

It is impossible to list all the potential medication errors that can occur. In this series, I will focus on 10 errors that are commonly seen in outpatient clinics. The medications include acetaminophen, clonidine, ketorolac, vaccines, carbamazepine, amoxicillin/clavulanic acid, ciprofloxacin, insulin, ceftriaxone, and hydralazine and hydroxyzine.

Drug #1: Acetaminophen

Acetaminophen, 90 mg PO q6h prn, was prescribed for a 6-kg febrile infant with otitis media. The mother obtained children’s acetaminophen (160 mg/5 mL) from the local pharmacy. After she opened the product, however, she did not know how to administer the medication to her child. She was confused and called the clinic.

What’s the problem here?

Discussion
Infant acetaminophen, 80 mg/0.8 mL, was taken off the market early this year, and most local pharmacies now only carry the 160 mg/5 mL concentration. The problem is that the product labeling does not give any instruction to consumers on how to administer an infant dose. Moreover, most products come with a dosing cup rather than an oral syringe or dropper. Parents may perform some calculations and figure out how much (in mL) to pull out from the bottle to give to their child; however, mathematical errors often occur. The result may be under-dosing, or worse-over-dosing.
Even the dropper that used to come with infant acetaminophen often led to mistakes because the recommended dosages for an infant often required the administration of more than 1 dropperful of medication.2

To prevent errors in acetaminophen dosing, you can provide the parent with an oral syringe or dropper and demonstrate how much to draw up from the 160 mg/5 mL concentration bottle. A pictogram can also help decrease parent dosing errors.2 These measures may be trivial, but they can definitely prevent errors.
 

References
1. Kaushal R, Goldmann D, Keohane C, et al. Adverse drug events in pediatric outpatients. Ambul Pediatr. 2007;7:383-389.
2. Yin HS, Mendelsohn AL, Fierman A, et al. Use of a pictographic diagram to decrease parent dosing errors with infant acetaminophen: a health literacy perspective. Acad Pediatr. 2011;11:50-57.
 

Related Videos
Venous thromboembolism, Heparin-induced thrombocytopenia, and direct oral anticoagulants | Image credit: Contemporary Pediatrics
Jessica Peck, DNP, APRN, CPNP-PC, CNE, CNL, FAANP, FAAN
Sally Humphrey, DNP, APRN, CPNP-PC | Image Credit: Contemporary Pediatrics
Ashley Gyura, DNP, CPNP-PC | Image Credit: Children's Minnesota
Congenital heart disease and associated genetic red flags
Traci Gonzales, MSN, APRN, CPNP-PC
Donna Hallas, PhD, CPNP, PPCNP-BC, PMHS, FAANP, FAAN
Scott Ceresnak, MD
© 2024 MJH Life Sciences

All rights reserved.